Admissions:
866.831.9107

Experts in Young Adult Addiction and Trauma Treatment

For Admissions Call 866.831.9107
Admissions

Monday, May 23, 2016

Do You Know the Signs of an Opioid Overdose?

Signs of Opioid Overdose
It’s no news that the United States is in the midst of an opioid epidemic. The abuse of heroin and prescription painkillers — opioids like oxycodone, vicodin, percocet, methadone, and hydrocodone — continue to be the leading cause of unintentional death for Americans. In 2014, 28,647 of drug overdose deaths involved some type of opioid, including heroin, according to the Centers for Disease Control and Prevention (CDC). In fact, studies show that every 19 minutes someone dies from an opioid overdose.

The surge in prescriptions being written is partly blame: In 2012, healthcare providers dolled out 259 million painkiller prescriptions – enough for every American adult to have a bottle of pills, notes the CDC. Luckily, these prescriptions have declined in the last three years.

Spotting the Signs: The Opioid Overdose Triad
An individual who is experiencing an opioid overdose needs immediate medical attention. Currently, 32 states and the District of Columbia have “Good Samaritan” statutes, according to the Substance Abuse and Mental Health Services Administration. This law prevents arrest, charge, or prosecution for possession of a controlled substance or paraphernalia if emergency assistance is sought for someone who is experiencing an opioid-induced overdose.

In general, an opioid overdose can be identified by a combination of three signs and symptoms — referred to as the “opioid overdose triad” — which include:
• Pinpoint pupils
• Unconsciousness
• Respiratory depression

If you think a friend or loved one is getting too high, don’t leave them alone. Your best bet is to monitor their behavior and breathing and make sure to keep them awake, says the Harm Reduction Coalition.

Call 911 immediately if a person exhibits the following symptoms of an overdose:
• Awake and unable to speak
• Limp body
• Pale or clammy face
• Blue or purplish black fingernails and lips (for darker skinned people, grayish or ashen)
• Slow, raspy breathing or stopped breathing
• Slow or stopped pulse (heartbeat)
• Death rattle, which refers to chocking sounds or a snore-like gurgling noise
• Vomiting
• Loss of consciousness
• Unresponsive to outside stimulus (shouting the person’s name, for example)

Finding Help for a Loved One
One of the most important decisions you can make is to support your loved one in seeking treatment for opioid addiction. At Red Oak Recovery®, we believe the engagement of the entire family is crucial in supporting your loved one in recovery. To learn more, call 866-831-9107 today.

No comments:

Post a Comment